FUDiabetes

Effect of vaccinations on insulin needs

Has anyone had issues with increased basal needs after having a vaccine?

So I realized a bit late that I never received the Hep A or Hep B vaccines when I was younger. I have a trip to Belize planned in December, and the CDC recommends travelers be vaccinated against both. I’m more concerned about Hep A than Hep B because of its transmission route. I figured I might as well get both though since they’re recommended.

The Twinrix vaccine has an accelerated schedule for when travel is imminent, so I decided to go ahead with that. I got my first vaccine on 10/14 and my second on 10/21.

My basal needs are out of control. There were a lot of variables this last weekend when we were camping, so I wrote off the increase at first. My basal needs were only slightly higher than normal over the weekend despite lots of hiking. That was a bit odd because they usually drop for hiking, but I thought it might be because we were eating things I don’t normally have and camping was just not a usual experience anyway. Then when we got back on Sunday, and I thought my Lantus might be bad- I put it in the footbox of my sleeping bag because I was worried about it freezing at night. On Sunday, I figured maybe it’d gotten too warm in my sleeping bag instead.

I replaced my Lantus, and I’m still needing about 25%-30% more basal than normal which is incredibly unusual for me- even when I’m sick I don’t usually need to increase my basal by much if at all.

Afrezza hasn’t been working well. I’m not particularly surprised because for me, Afrezza is not great at addressing long-term basal inadequacy. Currently, if I exercise while using Afrezza, it’ll bring me down. Otherwise, it might manage to level me off a bit, but it doesn’t do much else. Humalog works eventually, but I need about 3x as much as usual to bring down a high. Every time I eat, I shoot up past 200, and it takes forever to get it back down. I skipped dinner last night, and I finally had a night where I managed to sleep until 5 am without having to give a correction. I think that only happened because I increased my 4 pm basal dose to 40% more than usual.

I think my immune system might be responding really strongly to the vaccine. I also have a weird blister on my shoulder where the first shot was given. The site of the second shot seems to have healed up fine. I’m super tired, but that might just be because my bg levels have been so out of control.

Anyway, I’m just wondering if other people have had issues with vaccines. I’ve never had this with the flu shot, and I had a pneumococcal vaccine around a year ago that didn’t affect me like this either. If it’s not the vaccine causing this, then I don’t know what else it could be. I’m supposed to take the last vaccine in 1.5-2.5 weeks (with booster in 6-12 months), and I’m not excited about it.

On a more positive note, my A1c from my last endo appointment came back at 4.9%. I guess Lantus and Afrezza are working out really well (other than the last 1.5 weeks). Of course, my A1c always comes back lower than my average bg level would predict, but I’ve never dropped into the 4s before!

5 Likes

So I had a virus recently (very mild cold symptoms, fatigue were the most notable symptoms, lasted over a week though) that sent my blood sugars skyrocketing (eventually raised my Tresiba by 3u, which is a fair bit given I only normally take 16u a day, tho not as much as what you report, but I’m also on 2000mg metformin a day) and I’m not usually one to see much if any increase when sick. Could be that you had the same thing—it’s definitely been going around everywhere where I am, but no one I else I know who has had it is a diabetic, so I don’t know if others are having the same effects on blood sugars.

That said, it seems entirely plausible to me that the increased immune response to a vaccination could raise blood sugars. I’ve never experienced that myself in a noticeable way, although I don’t know that I would have noticed as much back when I’ve had any non-flu and non-tetanus vaccines, which was well before I had a CGM and tighter control.

3 Likes

Oh, I hope so. That might mean it will pass soon, and I might not have to go through it again with the next dose.

Thanks for responding.

1 Like

A vaccination creates / mimics a mini infection. So depending on how much a body reacts to the vaccination it’s very conceivable that BS would rise just as it does with an infection.

4 Likes

I know that many of the people DON’T get a reaction with the flu shot, but about 1 week after I get the shot, my BGs defiantly rise and I usually need a TB of 105%. this happened this past week, and I couldn’t put down a reason for it until I read your post; then I remembered. Oy Vay. But I know that the flu shot is a dead virus; and since its not live, there shouldn’t be any BG response. but this happens religiously EVERY year, so go figure that one out. typically, though, I am very sensitive to little things, like bad night’s sleep, stress, etc.

and in the past few months, I’ve had weird BGs where my basal was either too high or too low without any seemingly reasonable reason. I’ve gone from 97% to 110%. and now I don’t even know for certain exactly how much I need :crazy_face:

I wish you all the best and that you have an awesome trip.

2 Likes

Blood glucose responses to being sick have to do with immune system reactivity, so the fact that the virus is dead doesn’t mean there’s no reason for a BG reaction. For a vaccine to work, it has to provoke immune reactivity, so even the dead viruses do that. They just can’t cause an actual infection, so they pose no risk of that.

4 Likes

Yeah, I think it was the vaccine. Things have been a bit better today. I think I’ll be able to drop my basal dose at 4 pm by a bit.

It’s nice to have my insulin work again :smiley:

Thanks :slight_smile:

well, one thing is for certain: I get my flu shot every year, and every year I get the flu…I just don’t get an all out nightmare of the flu virus. thank god.

but thanks for the info. your explanation makes perfect sense to me.

1 Like

As I understand it, this year’s flu vaccine is a completely attenuated live vaccine. The flu vaccine is unique in that it changes every year based on what strains of the virus are projected to hit hardest. Since the viruses being targeted each year change, and the vaccine inoculation protects against multiple virus strains, the vaccine type (live, killed, bio similar, etc) can change every year, and some years you can even have more than one vaccine type in a single inoculation.

1 Like

The last flu shot I had was Oct 01, 2007. A couple days later my BGs went berserk (high). A couple more days later I began getting flu symptoms. After a few more days the Sx were gone and my BGs & insulin doses came back to normal.

These things happen, some are affected more than others.

JD

2 Likes

Yeah, it’s really impossible to know for sure if the vaccine actually caused the increased insulin needs, but it seems likely for me.

If it wasn’t the vaccine, then I had to have been otherwise ill. I had no other symptoms beyond being tired and having a blister on the first vaccination site.

In any case, everything went back to normal eventually so it’s not a big deal.

2 Likes